Maryland, 2020

Flash Flooding and Flooding in Maryland, July 6 to 7, 2020

July 6 to 7, 2020 · NWS LWX · 20 events in 5 counties and zones

A southerly flow ushered in moisture from the Gulf of Mexico and Atlantic Ocean, while a trough of low pressure remained over the region. Showers and thunderstorms developed, and with a weak flow aloft this caused locally heavy amounts of rain to fall in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow ushered in moisture from the Gulf of Mexico and Atlantic Ocean, while a trough of low pressure remained over the region. Showers and thunderstorms developed, and with a weak flow aloft this caused locally heavy amounts of rain to fall in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 8:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 6, 8:33 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EDT Mon Jul 6 2020

.SYNOPSIS...
High pressure remains offshore through Wednesday, pumping warm and
humid air into the region, along with daily chances for showers and
thunderstorms. Cutoff low pressure will develop to the south on
Wednesday and it may impact the area later in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Headline update: Extended the Flash Flood Watch until midnight.
Severe Thunderstorm Watch has been trimmed to the east and is
still in effect until 11 PM.

Active area for the remainder of the evening will generally be
from Carroll County MD SSEward toward southern MD. Moist
unstable air continues to be advected into a quasi-airmass
boundary established by early widespread convection across the
Delmarva. With steering flow approximately to the southeast,
this is resulting in continued storm formation from south
central PA to Prince Georges County, where backbuilding is
occurring along another outflow boundary. These storms will
continue to propagate along the instability gradient. While
there's still enough instability for a severe storm or two, the
main hazard is shifting to flash flooding, and thus the watch
extension. Would not totally rule out significant flooding if
repetitive storms hit any sensitive urban areas, as noted in
recent WPC discussion. At this time, Baltimore looks more
susceptible based on radar compared to DC, but will have to
monitor storm evolution. Some recent CAM guidance suggests
storms may not completely dissipate until 2 or 3 AM.

Elsewhere, it's looking like the convective threat is rapidly
decreasing. Some patchy valley fog could develop again late.
Muggy conditions will persist with lows in the mid 60s to mid
70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure remains offshore through Wednesday, so the pattern
will remain much the same. Rinse and repeat forecast Tuesday and
Wednesday, with hot and humid conditions expected across the region.
High temperatures each day remain in the upper 80s to low 90s, with
dew points holding steady in the low 70s. This will result in heat
indices in the mid-upper 90s each day. While not quite expecting any
advisories at this time, still very hot and humid, so it will be
important to continue to take all proper heat precautions. Terrain
circulation and the bay/river breezes will bring a chance for
thunderstorms each day. With very little flow aloft however, storms
not expected to be as strong as we will see today. However,
instability will remain high given the high heat and humidity, and
conditions remain favorable for some localized downbursts, so can't
completely rule out a couple stronger storms either day. As we have
seen these past couple of days, the bay/river breezes and terrain
circulation can create some localized stronger shear and support an
isolated stronger storm.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Guidance seems to be coalescing around the idea of a low pressure
developing along the coast to the south on Thursday and moving north
along the coast Friday into Saturday. This would cause showers and
perhaps some steadier rain and/or thunderstorms to spread north and
west from the low into southern and eastern parts of our forecast
area, but the track may keep northwestern areas fairly dry.
Temperatures will cool as this oddly non-summer like pattern
unfolds, with highs in the 80s, though lows would still be muggy
with readings staying in the high 60s and lower 70s overall. Will
need to watch for any focused rain bands or convection which could
result in flooding. By Sunday, the low is more likely off to our
north and east, but a cold front may be approaching or passing
through from the northwest by this point, which could result in
more showers and storms. Bottom line is the entire long term looks
rather active, but with temps staying closer to normal.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Thunderstorm threat will persist near BWI and especially at MTN
for several more hours, possibly as late as 2 AM or so, but
threat area will likely shift with time. Amendments will likely
be required. Transitioning more to a heavy rain threat versus
gusty winds though. Have added some low clouds late
tonight/Tuesday morning per increasing consensus in latest
guidance, though some uncertainty exists. Could also be some fog
at MRB/CHO, but have kept at MVFR for now.

VFR conditions and light winds are generally expected through
Wednesday. Hot and humid conditions continue, with daily chances for
thunderstorms during the afternoon and evening. Gusty winds and
heavy rain can be expected with any thunderstorm in this
environment.

Main concern Thursday and Friday will be potential for early
morning fog and afternoon thunderstorms.

&&

.MARINE...
Thunderstorms are causing gusty and erratic winds on the waters
this evening, with Special Marine Warnings remaining possible
for a few more hours. Outside of thunderstorms and their
outflow, winds will be light.

Isolated to scattered storms again expected each afternoon
Tuesday and Wednesday, with continued light southerly flow.
Special Marine Warnings may be needed if storms get strong.

Mainly light winds on the waters Thursday and Friday, with the
primary hazard being potential for afternoon thunderstorms both days.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies, while still elevated to an extent, have come
down slightly today. Forecast has come down a bit in this cycle,
and no longer anticipating flooding anywhere. However, slight
changes in the winds could easily bump up anomalies just enough
to get us near minor in the more sensitive areas, so will have
to keep watching that in future forecast cycles. Tides still
remain in the caution stage during high tide for most areas over
the next several days in the continued southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...ADS
SHORT TERM...CJL
LONG TERM...RCM
AVIATION...ADS/RCM/CJL
MARINE...ADS/RCM/KJP
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 6, 8:06 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
906 PM EDT Mon Jul 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
906 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for the entire outlook
area until 11 PM. Damaging winds are large hail are possible.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD until
midnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening. Please relay severe
weather reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
906 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for areas east of
Catoctin Mountain in Maryland until 11 PM. Damaging winds are
large hail are possible.

A Flash Flood Watch has been issued for eastern Montgomery,
eastern Howard, Baltimore, and Harford Counties until midnight
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening. Please relay severe
weather reports to the National Weather Service.

In the hours before

Local storm report, Jul 6, 9:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     MARINE TSTM WIND 6 SSE FISHING CREEK     38.26N  76.18W
07/06/2020  M49 MPH          ANZ534             MD   BUOY

&&

EVENT NUMBER LWX2001414

BKF
Local storm report, Jul 6, 9:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     MARINE TSTM WIND 13 SE FISHING CREEK     38.22N  76.04W
07/06/2020  M40 MPH          ANZ543             MD   BUOY

&&

EVENT NUMBER LWX2001415

BKF
Local storm report, Jul 6, 9:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     MARINE TSTM WIND POINT LOOKOUT           38.04N  76.32W
07/06/2020  M41 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001416

BKF
Local storm report, Jul 6, 9:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     GREENBELT               38.99N  76.89W
07/06/2020                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR I-95 AND THE BALT-WASH PKWY

&&

EVENT NUMBER LWX2001417

SMZ
Local storm report, Jul 6, 9:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     1 WSW CHEVERLY          38.92N  76.93W
07/06/2020                   PRINCE GEORGES     MD   BROADCAST MEDIA

            WIRES DOWN ACROSS US50 AT KENILWORTH AVE

&&

CORRECTED REMARKS

EVENT NUMBER LWX2001404

SMZ
Local storm report, Jul 6, 9:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     GREENBELT               38.99N  76.89W
07/06/2020                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR THE I-95 AND 495 INTERCHANGE.

&&

EVENT NUMBER LWX2001418

BKF

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

14 flood, 6 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
July 6, 10:00 PM EST to July 7, 12:14 AM EST
Where
Baltimore County, 0.88 mi WNW of Stemmers Run to 0.75 mi NW of Stemmers Run
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.336, -76.484

Pulaski Highway was closed around Rossville Boulevard.

Flash Flood, Baltimore

When
July 6, 10:00 PM EST to July 7, 12:14 AM EST
Where
Baltimore County, 0.09 mi SSW of White Marsh to 0.22 mi NE of White Marsh
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.379, -76.431

A few lanes of Interstate 95 were shut down around White Marsh Boulevard.

Flood, Charles

When
July 6, 10:19 PM EST to July 7, 1:45 AM EST
Where
Charles County, Hughesville to 0.39 mi NNW of Hughesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.530, -76.780

Road closed near MD Route 231 and MD Route 5 due to high water.

Flash Flood, Prince George'S

When
July 6, 10:39 PM EST to 11:01 PM EST
Where
Prince George'S County, 1.3 mi ENE of Ritchie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.876, -76.827

The water leel rose above flood stage of 11 feet along the southwestern Branch of the Patuxent River at Turman Drive. The water level crested at 11.14 feet at 22:45 EST on July 6th.

Flash Flood, Charles

When
July 6, 11:30 PM EST to July 7, 1:30 AM EST
Where
Charles County, 0.83 mi NNE of Masons to 0.87 mi NNE of Masons
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.582, -76.796

Water rescue of a vehicle in water along Gallant Green Road, just north of Hughesville.

Flood, Prince George'S

When
July 6, 11:47 PM EST to July 7, 1:47 AM EST
Where
Prince George'S County, 1.92 mi N of Brown to 1.72 mi N of Brown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.878, -76.804

High water at the intersection of Largo Road and White House Road.

Flood, Charles

When
July 6, 11:52 PM EST to July 7, 1:52 AM EST
Where
Charles County, 2.14 mi NNW of Loves to 1.96 mi N of Loves
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.560, -76.740

MD Route 381 past Carriage Crossing Lane closed due to high water.

Flood, St. Mary'S

When
July 7, 12:05 AM EST to 2:05 AM EST
Where
St. Mary'S County, 1.64 mi W of Leonardtown to 1.72 mi W of Leonardtown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.303, -76.660

MD Route 243 at Point Lookout Road closed due to high water.

Flood, Charles

When
July 7, 12:43 AM EST to 2:43 AM EST
Where
Charles County, 0.93 mi S of Waldorf to 1 mi S of Waldorf
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.617, -76.917

MD Route 925 closed due to high water near Terrace Drive.

Flash Flood, St. Mary'S

When
July 7, 1:02 AM EST to 3:00 AM EST
Where
St. Mary'S County, 0.72 mi SSE of Charlotte Hall to 0.81 mi SSE of Charlotte Hall
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.470, -76.776

Several vehicles became disabled in floodwaters near Thompson Corner Road and New Market Village Road.

Flash Flood, Prince George'S

When
July 7, 1:40 AM EST to 10:45 PM EST
Where
Prince George'S County, 0.53 mi SSW of Upper Marlboro to 0.34 mi SSW of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.813, -76.752

The water level rose above flood stage of 11 feet along the western branch of the Patuxent River at Upper Marlboro. The water level crested at 15.07 feet at 8:15 AM EST on July 7th. Water covered all of the pedestrian bridge paralleling Water Street and it covered Water Street from the Maryland Route 4 exit ramps to Judges Street. Water also covered Race Track Road between the Marlboro Pike and the Community Center.

The water remained above flood stage until 10:45 PM EST July 7th.

Flood, St. Mary'S

When
July 7, 2:22 AM EST to 4:22 AM EST
Where
St. Mary'S County, 0.9 mi SSE of Charlotte Hall to 0.87 mi SE of Charlotte Hall
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.469, -76.771

MD Route 5 at MD Route 236 closed due to high water.

Flood, St. Mary'S

When
July 7, 2:56 AM EST to 4:15 AM EST
Where
St. Mary'S County, 0.69 mi N of Milestown to 1.16 mi N of Milestown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.290, -76.770

MD Route 238 closed near MD Route 242 due to high water.

Flood, St. Mary'S

When
July 7, 5:00 AM EST to 6:00 AM EST
Where
St. Mary'S County, 0.33 mi W of Chaptico to 0.3 mi WNW of Chaptico
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.370, -76.786

Budds Creek Road closed due to high water near Maddox Road.

Flood, St. Mary'S

When
July 7, 10:00 AM EST to 12:00 PM EST
Where
St. Mary'S County, 0.72 mi WNW of Leonardtown to 0.66 mi NW of Leonardtown
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.306, -76.641

Moakley Road closed due to high water.

Flood, Prince George'S

When
July 7, 11:40 AM EST to 1:40 PM EST
Where
Prince George'S County, 0.38 mi WSW of Brandywine to 0.26 mi SW of Brandywine
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.698, -76.857

Brandywine Road closed due to flooding.

Flood, Baltimore

When
July 7, 6:03 PM EST to 6:25 PM EST
Where
Baltimore County, 0.07 mi NE of (Mtn)martin Arpt Bal to 0.08 mi NNE of (Mtn)martin Arpt Bal
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.321, -76.419

The water rose above flood stage of 10.8 feet along the Middle River and it crested at 11.38 feet at 6:12 PM EST. Wilson Point was flooded with at least six inches of water over a portion of the road.

Flood, Montgomery

When
July 7, 6:37 PM EST to 8:37 PM EST
Where
Montgomery County, 0.93 mi ESE of Capitol View Park to 1.02 mi ESE of Capitol View Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.016, -77.034

Interstate 495 (Capital Beltway) Inner Loop partially blocked by flooding prior to US Route 29 (Colesville Road).

Flood, Montgomery

When
July 7, 6:37 PM EST to 8:37 PM EST
Where
Montgomery County, Luxmanor to 0.18 mi SSW of Luxmanor
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.050, -77.120

MD Route 187 (Old Georgetown Road) closed in both directions due to flooding at Executive Boulevard.

Flood, Montgomery

When
July 7, 6:47 PM EST to 7:12 PM EST
Where
Montgomery County, 1.5 mi NNW of Takoma Park to 1.46 mi NNW of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.991, -77.007

The water rose above flood stage of 5.5 feet at Sligo Creek and it crested at 5.82 feet at 7:05 PM EST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912136, 912138, 912154, 909147, 912145, 912157, 912158, 912159, 912160, 912148, 909148, 912161, 912162, 912163, 912165, 912167, 912118, 912472, 912474, 912114.